The Serendipity Family of Finite Elements

Douglas N. Arnold, Gerard Awanou

Research output: Contribution to journalArticlepeer-review

89 Scopus citations


We give a new, simple, dimension-independent definition of the serendipity finite element family. The shape functions are the span of all monomials which are linear in at least s-r of the variables where s is the degree of the monomial or, equivalently, whose superlinear degree (total degree with respect to variables entering at least quadratically) is at most r. The degrees of freedom are given by moments of degree at most r-2d on each face of dimension d. We establish unisolvence and a geometric decomposition of the space.

Original languageEnglish (US)
Pages (from-to)337-344
Number of pages8
JournalFoundations of Computational Mathematics
Issue number3
StatePublished - Jun 2011


  • Finite element
  • Serendipity
  • Unisolvence

Fingerprint Dive into the research topics of 'The Serendipity Family of Finite Elements'. Together they form a unique fingerprint.

Cite this